Oxycodone - How Much Is Too Much?
- 2 Jan 2012 by tripsixes
- 26 Nov 2013
- ms contin, multiple sclerosis, morphine, oxycodone
I am taking 120MG of Oxycodone per day (30MG pills 4 times per day). I am also taking 260MG of Morphine Extended Release aka MS Contin per day (100MG pill twice a day, a 60MG pill once a day). I take my pain meds almost exactly as described but sometimes on days when pain is worse, I might take a 30MG Oxycodone maybe 30 minutes or an hour earlier than prescribed. But this is rare and I usualy am taking them exactly like my doctor has prescribed them. The meds really help me more than anyone could ever know and they have adverse effects on me. In other words, instead of them making me sleepy and zonking me out, they do the opposite and give me a burst of energy and make me feel like actually doing things rather than just spacing me out and making me feel like not doing anything. I know that when I take my dose, after it starts to get into my bloodstream I get a little boost of a "high" with them but that subsides and I am quickly back to my norm. This is common as with any narcotic medicine or any narcotic substance. My body is adjusted to the high amount of narcotics and therefore poses no threat to me in a sense of overdosing because my body isn't used to the high dosage. Still though as with all narcotic pain meds, I wanted to come on here and post this and ask if the amount of narcotic pain medicines I am currently taking is dangerously high. Personally I do not think I am at that point yet because my body is done adjusted to the dosage I take here. But I also know that I have to be extremely careful and also that I realize I am pretty much at my limit amount. Any increase in my pain meds will not only be a dumb, idiotic thing to do/ ask my doctor to increase them, but doing that would also lead to a very good chance in overdosing on them, not to mention having a bunch of narcotics floating around in my body doing nothing because those receptors are so full, then rest of the narcotics have nowhere to go. This also could lead to an overdose in this manner. But I guess what I would like to ask is this: Is there an actual limit of narcotic pain medicine that is the maximum amount that anyone can take or does it depend on factors such as weight and height and things? And if there is a national maximum amount for everyone, what is that amount? And lastly, with the amount of pain meds that I am currently taking as listed here, and even though the adverse effect they have on me and also with me being use to the heavy dosage, am I at a dangerous level of narcotic pain medicines that I am taking? Please reply and also reply and tell me if you know other people out there or if you are even a person that is taking an amount of narcotics pain meds that are more than what I am taking now? I will wait for your reply email and Thank You,
Hi Brian - I'm sorry for your severe pain. Narcotics had the same effect on me ... gave me lots of energy! I'd complete a major house cleaning, as well as any other chore I had to do! Amount of pain medication does, in fact, depend on the factors you mentioned: weight, height, body chemistry, tolerance, length of time you've been taking the medication, severity of pain, food intake, etc. The amount you are taking seems hefty to me, but I'm sure you've built up quite a tolerance. I'm not sure of your physical attributes & other factors mentioned, of course.
If you have a good pain management Dr., and he's pro-active & current with vitals & ongoing status of condition, I personally would trust that, if it were me, or I'd probably find another Dr! Aside from physical characteristics, food intake and exercise (if possible) can also play a part in metabolizing pain meds. Personally, I'm not as comfortable taking delayed release forms of any med. just because its difficult to accurately determine when/how much is being released at any given time. That would be my concern... just personal choice. There are federal recommended/legal limits on amount of narcotics that can be administered, but when mixed & given in combination, its tough to accurately assess what personal limits are. Suffice to say, it's become increasingly more dangerous as meds. get stronger & people mix things. Previously, I had to take narcotics for an extended period of time, and Dr. explained to me that meds. were supposed to make pain manageable, not eliminate it entirely or make me comatose! That gave me impetus to supplement meds. with alternative methods of alleviating pain (bio-feedback, meditation, etc). Its tough when in pain, but I'm glad I did. It forced me to think differently about all my meds. I was not comfortable with some of the lasting effects on my body. My metabolism definitely permanently altered. I'd discuss concerns with both Dr and Pharmacist. Sometimes the latter is better equipped to discuss Pharmacological effects. Good luck & take it easy! Jillian
I get the same "energy" or actully it might just be less lack of laziness I have after my meds fade,but to your question about how much is to much,Ive been on really high doses of M.S Contin 100mg & dilaudid & I feel the same that my body has adjusted to the opiates & think most people on chronic pain meds do to & since there is no "cut" tylonol or aspirin,nothing I'd often wondered if just too much opiate meds cause kidney or liver damage & haven't found anything saying it is & when I 1'st started opiate meds you (at least with me) you know if you took to much because you start to really nod,& if STILL NOD it's dangerous to me because you could fall out & not wake up without ever getting a chance,THAT is scary enough to me to keep my dose down below that level. I know this prob. didn't answer your question but it is another person with similar medication & my reaction with them. Hope that helps.
There is no ceiling for oxycodone and morphine. This means there is no "highest" dose. It can go as high as you can tolerate. This is not to say you cant overdose. The dose is only limited by what you can tolerate. You are on a high dose but you could go higher if you needed to. A good Dr needs to consider pain levels and tolerance and side effects. Certain people can tolerate insanely high doses but they have severe pain and high tolerance. Drs need to watch for respiratory depression. The dose can go as high as it needs to until your respirations become depressed. This is where they need to stop-before respiratory depression kicks in or another side effect (like constipation) makes taking the drug difficult.
earlier in my life I had polio and have had a lot of ongoing Chronic pain along with other medical complications, I am going to share with you something that has made a big difference in my life. almost 6 years ago I recieved one of those letters through the office manager from my previous doctor (who also dealt with Chronic pain) the letter informed me that due to changes in my insurance that I would have to find another doctor, I think many of us have been through this but through an aquaintance and friend (an MD) I was steered to a physician who I now see and have since then the one thing that I learned from day 1 with this doctor never ever have any fears of telling me if your medication doesn't work or 2. if you find yourself needing to occasionally taking an extra dose, I think you need to tell your doctor exactly what you have written here, people in Chronic pain have different needs and also if you have doubts in your mind or you wonder in any way it is my sincere hope that you have a doctor who you have the feeling that you can tell him/her and the doctor will then help you make an informed decision. it's important that you be on the amount you need but it's also important that if you feel the need for a once in a while extra dose that you feel comfort in sharing that with your doctor. I in no way am telling you this is too much I say this to tell you that your doctor needs to know this so he/she can help you be the very best that you can be. caringsonbj P.S. not only the best that you can be but in the safest way that is possible Good Luck Billy Brian at one time I was a hospice patient id memory serves me correctly it wasn't about what is too much it was about doses are adjusted and given the thing of it is when do you reach the point of side effects that dictate no more increasing this drug. its important about being on the least amount and yet finding life to where you can be up and function, not so much about what is too much but what works for you and at a safe dose. also last year I fractured vertebraes 4 the pain was so bad I thought it would be more than I could cope with, the doctor had to give me more medication that I am sure she would have like to (it was for a short time till we found an added alternative) another point with narcotics is that it is possible to be in enough pain and for the breathing to be affected which can be very serious. again I only want the very best for you!
and it is my sincere hope that you find a safe dose that allows you to function and best the best you that is possible. Billy
Hi Brian, I have been on MS CONTIN for 13 years and am now taking 900mg per day while awaiting knee replacements.
You will know what you can and cant take. Let your body tell you.
I am taking an extremely high dose but it allows me to walk with out serious side effects.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 30 Mar 2011 • 2 answers
Posted 18 Apr 2011 • 5 answers
Posted 18 Dec 2011 • 3 answers
Posted 17 Jan 2012 • 2 answers
Posted 19 May 2012 • 5 answers